Illinois, 2023

Hail in Illinois, April 19, 2023

April 19, 2023 · NWS LOT · 23 events in 5 counties and zones

Isolated thunderstorms developed across portions of northern Illinois during the afternoon of April 19th, producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms developed across portions of northern Illinois during the afternoon of April 19th, producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 19, 1:47 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 19, 1:47 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Wed Apr 19 2023

.SHORT TERM...
Issued at 247 PM CDT Wed Apr 19 2023

Through Thursday night...

Primary focus is thunderstorm chances and timing. Additional
forecast concerns and challenges include warm front location/
movement north tonight and strong southerly winds Thursday.

Isolated thunderstorms continue across parts of west central IL
this afternoon and have been weakening as they move east into a
drier airmass. However, this isolated activity may persist through
the late afternoon across northeast IL. Difficult to determine
what areas would be most likely to see this activity given the
expected low coverage and higher uncertainty and for now have low
chance pops moving east through 00z. An isolated strong/severe
storm is possible.

Focus for convection tonight will shift further west and may move
across the northwest or northern cwa in the predawn hours, likely
in a weakening phase. Low confidence during this time period as
well but maintained similar pops from previous forecast,
increasing to high chance across the northwest by 12z Thursday.
Depending on how well any storms maintain their intensity, there
may be a strong/severe storm with this activity, mainly across the
far northwest cwa.

Convective trends on Thursday will likely be dependent on how the
early morning activity evolves and where it decays. The best
chance for thunderstorms seems like it will be in the afternoon or
early evening, ahead of the cold front. But activity earlier in
the day, perhaps some redevelopment by mid/late morning on any
outflow from the early morning activity, is possible. Thus, some
chance pop mention is still needed until trends become more clear.
At this point highest pops are in the late afternoon/early
evening. Precip looks to end across most of northern IL, but some
continued chances are needed Thursday night/early Friday morning
for areas east of I-57.

Some of the short term guidance has been showing the front
stalling or even moving a little further south across the I-88
corridor. The front is showing up on radar and currently drifting
slowly south. It will likely stall and meander through early
evening but confidence is low for when it will lift back north
tonight. Temps at ORD have dropped about 5 degrees in the past
hour and updates to temps and winds, based on the frontal
location, can be expected this evening. South of the front, temps
are well into the 70s and some locations may tag 80 late this
afternoon. Lows south of the front generally in the upper 50s,
perhaps mid/upper 40s north of the front this evening, then rising
temps overnight, if the the front does move back north. Highs on
Thursday likely in the 70s, highest across the southeast cwa where
temps may tag 80.

Southerly winds may gust as high as 40 to 45 mph on Thursday,
especially south of I-80. But confidence is still low for how
strong the winds will become based on convective trends. cms

&&

.LONG TERM...
Issued at 137 PM CDT Wed Apr 19 2023

Friday through Wednesday...

In the wake of a cold front Thursday night, a brief window of
southwesterly winds and filtered sunshine is expected Friday before
a secondary cold front sweeps through Friday evening. Temperatures
Friday hence have the opportunity to shoot into the mid 60s before
the reinforcing shot of cold air arrives. Depending on just how how
warm surface temperatures verify, a gusty shower or thunderstorm
cannot be ruled out along the front during the evening. Thereafter,
ensemble model guidance is in excellent agreement that deep cyclonic
upper-level flow will meander through the Great Lakes leading to
another period of below-average temperatures. Highs Saturday and
Sunday are expected to remain in the mid to upper 40s with brisk
west-northwesterly winds. Periods of showers are a good bet near any
embedded vort lobe, with perhaps the best signal Saturday afternoon.
Thereafter, ensemble model guidance provides a soft signal for
gradually warming temperatures into next week.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns through the period include:
* Wind trends at the Chicago terminals mid to late this afternoon
  into this evening. Currently have the lowest confidence in wind
  directions at KORD from 21 through 03Z this afternoon and
  evening.

* Continued threat for a few isolated to widely scattered
  thunderstorms in and near the terminals this afternoon. Low
  confidence on a storm moving over a given terminal.

* LLWS tonight.

* Another threat for a period of thunderstorms mid to late
  Thursday afternoon.

A complicated wind and convective forecast is in store this
afternoon and evening as a warm front across central IL lifts
northward into the Chicago metro. Winds to the south of this
front will become breezy from the south, while north of the front
breezy easterly winds will persist. The timing in which this
front (and associated southerly wind shift) shifts over the
terminals late this afternoon and early evening remains of low
confidence (most notably at KORD). The possibility even exists for
the winds north of the approaching warm front to slow down the
arrival of the front, and potentially resulting in a longer period
of east to northeasterly winds at KORD into this evening. This
possibility would likely be higher if any afternoon isolated to
widely scattered thunderstorms develop over southern WI and far
northern IL. Currently the confidence with both the wind forecast,
and the potential for any storms near the terminals late this
afternoon into early this evening remains of low confidence.

By late this evening, a 50 knot LLJ will support LLWS through
much of the night while the warm front should finally clear the
Chicago metro overnight with gusty SSW winds developing into
Thursday morning. Gusty SSW winds are then expected through the
day Thursday.

While we continue to advertise a dry period of weather in the TAFs
late tonight, we will have to keep an eye on the trends with
severe convection to our west this evening. There is a non-zero
threat that the weakening remnants from this activity could try
to shift into parts of northwestern IL very late tonight into
early Thursday morning. Currently this potential is too low for a
formal mention in the TAFs.

Our next potential threat for a period of thunderstorms looks to
come Thursday afternoon in association with an approaching cold
front. Currently appears the best timing for the Chicago area
terminals would be mid to late Thursday afternoon. A PROB30 group
for TSRA from 21 to 00z has been added to the ORD and MDW 30 hour
TAFs to cover this possibility.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 19, 1:27 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
227 PM CDT Wed Apr 19 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-201930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
227 PM CDT Wed Apr 19 2023 /327 PM EDT Wed Apr 19 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to ping pong ball size, or 1.5 inches
     diameter.

DISCUSSION...

An isolated thunderstorm or two may develop this afternoon in
northern Illinois. If a thunderstorm develops, it may produce
damaging hail as large as ping pong balls. Most areas will stay
dry.

Additional thunderstorms may approach Interstate 39 after midnight
tonight with a threat for gusty winds. Severe weather is not
expected overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.
Saturday and Sunday nights...
  Limited Freeze Risk.

DISCUSSION...

A period or two of thunderstorms may materialize Thursday with a
threat for damaging hail and winds.

Southerly winds could gusts to around 40 mph Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotters are not anticipated at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 mph.

LMZ740>745-201930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
227 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1.5 inches in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 81 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, La Salle

When
April 19, 2:32 PM CST
Where
La Salle County, 2.63 mi NW of Meriden
Measured
1.5 in hail
Reported by
Public
Coordinates
41.600, -89.061

A windshield was broken on Interstate 39 near mile marker 74 due to hail which was estimated to be ping pong ball size.

Hail, La Salle

When
April 19, 2:33 PM CST to 2:35 PM CST
Where
La Salle County, 3.4 mi N of Mendota
Measured
1.75 in hail
Reported by
Public
Coordinates
41.599, -89.129

A photo was shared of golf ball size hail near Route 251 and 46th Road.

Hail, La Salle

When
April 19, 2:34 PM CST to 2:35 PM CST
Where
La Salle County, 0.49 mi NNE of Mendota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.557, -89.116

A photo showed quarter size hail near Stroble Avenue and 14th Street.

Hail, La Salle

When
April 19, 2:43 PM CST to 2:45 PM CST
Where
La Salle County, 0.86 mi NW of Meriden
Measured
1.75 in hail
Reported by
Public
Coordinates
41.580, -89.040

Photos showed golf ball size hail near Meridan.

Hail, Lee

When
April 19, 2:47 PM CST to 2:49 PM CST
Where
Lee County, 0.69 mi S of Amboy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.710, -89.330

Hail, Lee

When
April 19, 2:54 PM CST to 2:55 PM CST
Where
Lee County, 0.86 mi NE of Woodhaven Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -89.280

Hail, La Salle

When
April 19, 2:57 PM CST to 2:59 PM CST
Where
La Salle County, 2.76 mi N of Earlville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.630, -88.920

A photo shared on social media showed hail at least golf ball size north of Earlville.

Hail, Lee

When
April 19, 3:03 PM CST to 3:04 PM CST
Where
Lee County, 0.86 mi SW of Sublette
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -89.240

At least quarter size hail was reported in Sublette.

Hail, Lee

When
April 19, 3:24 PM CST to 3:25 PM CST
Where
Lee County, 2.99 mi N of Twelvemile Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.803, -89.083

Hail to quarter size was reported near Route 251 and Herman Road.

Hail, La Salle

When
April 19, 3:34 PM CST to 3:36 PM CST
Where
La Salle County, 1.7 mi ENE of Earlville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.600, -88.890

A photo shared on social media showed half dollar size hail northeast of Earlville.

Hail, La Salle

When
April 19, 3:46 PM CST to 3:47 PM CST
Where
La Salle County, 0.69 mi S of Leland
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -88.800

Hail, Kendall

When
April 19, 4:14 PM CST to 4:15 PM CST
Where
Kendall County, 1.42 mi S of Yorkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.619, -88.448

Quarter size hail was reported near Route 71 and Route 47.

Hail, Kendall

When
April 19, 4:16 PM CST to 4:17 PM CST
Where
Kendall County, 1.29 mi N of Yorkville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.659, -88.451

Dime to quarter size hail was reported near Route 34 and Game Farm Road.

Hail, Kendall

When
April 19, 4:25 PM CST to 4:27 PM CST
Where
Kendall County, 1.57 mi W of Plattville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.532, -88.410

Hail, Kendall

When
April 19, 4:36 PM CST to 4:38 PM CST
Where
Kendall County, Joliet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -88.270

Golf ball size hail was reported in west Joliet.

Hail, Kendall

When
April 19, 4:40 PM CST to 4:41 PM CST
Where
Kendall County, 1.48 mi SSW of Joliet
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -88.280

Hail, Will

When
April 19, 4:40 PM CST to 4:41 PM CST
Where
Will County, 4.22 mi NW of Shorewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.565, -88.256

Half dollar size hail was reported near Caton Farm Road and County Line Road.

Hail, Kendall

When
April 19, 4:44 PM CST to 4:45 PM CST
Where
Kendall County, 0.1 mi WSW of Minooka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -88.272

Quarter size hail was reported near Ridge Road and Holt Road.

Hail, Will

When
April 19, 4:49 PM CST to 4:50 PM CST
Where
Will County, 1.48 mi SSW of Shorewood
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -88.210

Hail, Will

When
April 19, 4:53 PM CST to 4:54 PM CST
Where
Will County, 1.24 mi WNW of Shorewood
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -88.220

Hail, Will

When
April 19, 4:55 PM CST to 4:56 PM CST
Where
Will County, 1.38 mi S of (Jot) Joliet Regional Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -88.180

Quarter size hail was reported at Joliet Junior College.

Hail, Kankakee

When
April 19, 6:02 PM CST to 6:03 PM CST
Where
Kankakee County, 2.5 mi ENE of Bonfield
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -88.020

Hail, Kankakee

When
April 19, 6:04 PM CST to 6:05 PM CST
Where
Kankakee County, 1.3 mi E of Deselm
Measured
1 in hail
Reported by
Social Media
Coordinates
41.250, -87.945

Photos shared on social media showed quarter size hail near 9000 North Road and 3500 West Road, west of Manteno.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085613, 1085610, 1085612, 1085614, 1085611, 1085615, 1085616, 1085617, 1085618, 1085619, 1085620, 1086340, 1086341, 1086345, 1086347, 1086349, 1086350, 1086351, 1086352, 1086356, 1086359, 1086361, 1086362.